The FDA and the Triptan/SSRI warning

The FDA states on the PI, the product information sheet, for all triptans that there is a triptan/SSRI/SNRI conflict and the rare risk of development of serotonin syndrome in patients who take these drugs.  The risk is estimated to be less than 0.03% of patients and life threatening events are less than 0.002%.  In a recent review, most physician migraine experts did not recommend that triptans and SSRIs or SNRIs be discontinued unless symptoms arise.

The symptoms of serotonin syndrome are restlessness, hallucination, loss of coordination, tachycardia, changes in blood pressure, fever, nausea, vomiting, or diarrhea.

However, thanks to the hard investigative work of a headache neurologist in Houston, Dr. Randy Evans, this FDA warning is thought to be wrong.  Triptans block the release of 5HT 1D receptors as part of the migraine cycle, thus stopping the release of the inflammatory neurochemicals Neurokinin A, Substance P, and CGRP which cause the migraine headache.  Dr. Evans obtained information about the triptans utilizing the Freedom of Information Act and was able to find that the 5HT receptor active in triptan/SSRI/SNRI relationships was not a 1D receptor.  Because of this, there is little risk of triptans setting off the serotonin syndrome when given conjointly with SRIs or SNRIs.  In another article, quoted below, Dr. Evans and other writers, question the accurate diagnosis of serotonin syndrome in patients who were the basis of the FDA's warning.  The FDA has never changed their original statement that there is a problem.  However, neurologist's offices across America are frequently notified about possible triptan/SSRI/SNRI problems by their pharmacies.  Sometimes patients ask about it and I quote Dr. Evans' work.  The American Headache Society published a statement on this issue which I include below.

 

Headache. 2010 Jun;50(6):1089-99. doi: 10.1111/j.1526-4610.2010.01691.x.

The FDA alert on serotonin syndrome with use of triptans combined with selective serotonin reuptake inhibitors or selective serotonin-norepinephrine reuptake inhibitors: American Headache Society position paper.

Evans RW1, Tepper SJShapiro RESun-Edelstein CTietjen GE.

Author information

Abstract

BACKGROUND:

In 2006, a US Food and Drug Administration (FDA) alert warned about the potential life-threatening risk of serotonin syndrome when triptans are used in combination with selective serotonin reuptake inhibitors (SSRIs) or selective serotonin/norepinephrine reuptake inhibitors (SNRIs). This American Headache Society Position Paper further reviews the available evidence of the potential risk of combining triptans with other serotonergic agents.

METHODS:

Using the Sternbach Criteria or the Hunter Serotonin Toxicity Criteria, the 29 cases used as the basis for the FDA alert were assessed in addition to a more recently published clinical review of 11 case reports of serotonin syndrome resulting from monotherapy, and one report of combination serotonergic agents. Evidence was evaluated according to the American Academy of Neurology Clinical Practice Guideline Process Manual.

RESULTS:

Collectively, 40 case reports are available in the literature for subjects receiving either combination or monotherapy of serotonin agonists, all of which are limited to Class IV level of evidence. Of the 29 cases used as the basis for the FDA alert, 10 cases actually met the Sternbach Criteria for diagnosing serotonin syndrome. No cases fulfilled the Hunter Criteria for serotonin toxicity. One case published since the original report does not meet either criteria, and subsequently reported cases involving triptan monotherapy include insufficient details to confirm a diagnosis of serotonin syndrome.

RECOMMENDATIONS:

With only Class IV evidence available in the literature and available through the FDA registration of adverse events, inadequate data are available to determine the risk of serotonin syndrome with the addition of a triptan to SSRIs/SNRIs or with triptan monotherapy. The currently available evidence does not support limiting the use of triptans with SSRIs or SNRIs, or the use of triptan monotherapy, due to concerns for serotonin syndrome (Level U). However, given the seriousness of serotonin syndrome, caution is certainly warranted and clinicians should be vigilant to serotonin toxicity symptoms and signs to insure prompt treatment. Health care providers should report potential cases to MedWatch and consider submitting them for publication.